Tennessee, 2013

Tornado in Tennessee, March 3, 2013

March 3, 2013 · NWS MRX · 1 event in 1 county or zone

A line of thunderstorms moved through Middle Tennessee into Northeast Tennessee during the early evening hours. A National Weather Service survey team confirmed a tornado was embedded in a bowing line segment that moved across the south part of New Tazewell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A line of thunderstorms moved through Middle Tennessee into Northeast Tennessee during the early evening hours. A National Weather Service survey team confirmed a tornado was embedded in a bowing line segment that moved across the south part of New Tazewell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 3, 3:27 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 3, 3:27 PM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EST SUN MAR 3 2013

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)...AS UPPER TROUGH
ACROSS THE NORTHEAST MOVES EAST...THEN LOW-CLOUDS AND FLURRIES WILL
DISSIPATE THIS EVENING/TONIGHT ACROSS THE FORECAST AREA. FOR MONDAY...
RIDGING WILL DOMINATE BOTH SURFACE AND ALOFT...BUT PLENTY OF HIGH
AND MID-LEVEL CLOUDS WILL SPILL OVER THE RIDGE INCREASING CLOUDS
ONCE AGAIN. FOR MONDAY NIGHT...A STRONG UPPER TROUGH WILL MOVE
SOUTHEAST ACROSS THE PLAINS STATES WILL DEEPENING SURFACE LOW
HEADING SOUTHEAST TOWARD THE TENNESSEE VALLEY. INCREASING SOUTHERLY
WINDS WILL PRODUCE ISENTROPIC LIFT OVER THE TENNESSEE VALLEY. RAIN
WILL SPREAD INTO THE REGION WITH HIGHEST POPS OVER THE PLATEAU AND
SOUTHEAST TENNESSEE.

FOR TUESDAY...STRONG UPPER TROUGH WILL MOVE INTO THE MID-
MISSISSIPPI RIVER VALLEY WITH UPPER JET DIVING INTO THE NORTHERN
GULF COAST STATES. THE JET WILL PLACE THE FORECAST AREA UNDER THE
FAVORED RIGHT EXIT REGION OF THE JET. THE CIRCULATION AROUND THE
JET WILL ENHANCE THE FRONTO-GENETIC FORCING WITH THE INCOMING
FRONTAL BOUNDARY. ECMWF/GFS SHOW STRONG FRONTO-GENETIC FORCING OVER
THE AREA DURING THE AFTERNOON. SINCE THE UPPER TROUGH HAS DEEP COLD
AIR WITH 500MB TEMPERATURES BELOW -30 DEGREES CELCIUS...LAPSE RATES
WILL STEEPEN WITH CAPES ALONG AND AHEAD OF FROPA TO WARRANT A
CHANCE OF THUNDERSTORMS.

FOR TUESDAY NIGHT AND WEDNESDAY...STRONG COLD AIR ADVECTION ALOFT
ASSOCIATED WITH THE PASSAGE OF THE UPPER LOW OVER THE FORECAST AREA
WILL CONTINUE TO STEEPEN THE LAPSE RATES. CAPES OF 100-150 J/KG
WILL PRODUCE WIDESPREAD SHOWER ACTIVITY TUESDAY NIGHT DIMINISHING
SLOWLY WEDNESDAY. FORECAST SOUNDINGS SHOW PRECIPITATION WILL
QUICKLY CHANGED TO SNOW SHOWERS TUESDAY EVENING. ALONG WITH THE
INSTABILITY...INCREASING NORTHWEST BOUNDARLY LAYER FLOW WILL
PRODUCE GOOD OROGRAPHIC/NORTHWEST FLOW SNOWFALL INTO THE MOUNTAINS
FOR TUESDAY NIGHT...THEN DIMINISHING WEDENSDAY NIGHT.

HEAVY SNOW ACCUMULATIONS ARE POSSIBLE FOR THE FAR EASTERN TENNESSEE
MOUNTAINS AND HIGHER ELEVATIONS OF SOUTHWEST VIRGINIA...SUCH AS
HIGH KNOB. A WINTER STORM WATCH MAY BE NEEDED FOR THESE AREAS.
WIDESPREAD SNOW SHOWER ACTIVITY TUESDAY AND WEDNESDAY MAY ALSO
PRODUCE LIGHT SNOW ACCUMULATIONS FOR THE PLATEAU...SOUTHWEST NORTH
CAROLINA MOUNTAINS AND PARTS OF NORTHERN AND CENTRAL TENNESSEE
VALLEY.

FOLLOWED GFS MOS NUMBERS THROUGH TUESDAY...BUT UNDERCUT DUE TO THE
CLOUDS AND PRECIPITATION ON WEDNESDAY.

.LONG TERM (THURSDAY THROUGH SUNDAY)...A FAIRLY BENIGN PERIOD WITH
NICE SPRING WARMTH TO MAKE UP FOR ALL OF THE RECENT COLD. I WILL TRY
TO HEDGE A BIT HIGHER ON MAX TEMPS LATE NEXT WEEK THAN THE 00Z MEX
AND ENSEMBLE MEAN GUIDANCE GAVE...TIPPING THE HAT IN THE DIRECTION
TOWARD THE WARMEST ENSEMBLE MEMBERS. THE ECMWF IS MORE CONSISTENT
WITH ITS SOLUTION OF A SLOWER AND DEEPER ROCKIES TROUGH LATE IN THE
PERIOD THAT WILL HELP US WARM A LITTLE MORE THAN THE 00Z EXTENDED
GFS AND ENSEMBLE MOS WAS THINKING...AND THUS I WOULD EXPECT US TO
REMAIN DRIER A LITTLE LONGER THAN GFS WANTS TOO. NO PRECIP MENTIONED
THROUGH THE PERIOD.

LOOKING AHEAD...THE GFS RUNS ARE A LITTLE BOUNCY WITH THE DAY 8-9
FORECAST...WHILE THE ECMWF IS MORE CONSISTENT WITH A FAIRLY
SIGNIFICANT TROUGH SWEEPING THROUGH THE AREA MONDAY NIGHT OR TUESDAY
MORNING. GIVEN THE WARMTH AHEAD OF IT TO WORK WITH...THE BIRD'S EYE
VIEW MIGHT EXPECT A CONVECTIVE EVENT DURING THAT TROUGH PASSAGE.
PROBABLY A QUICK RESUMPTION OF SPRING TIME TEMPS THE NEXT DAY
FOLLOWING THE TROUGH PASSAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             27  55  43  59  33 /   0  10  60  90  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  24  49  39  56  31 /   0  10  60 100  70
OAK RIDGE, TN                       24  49  39  56  31 /   0  10  70 100  60
TRI CITIES AIRPORT, TN              19  47  33  56  30 /   0  10  40 100  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Mar 3, 3:00 PM EST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EST SUN MAR 3 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-042000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
300 PM EST SUN MAR 3 2013 /200 PM CST SUN MAR 3 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT AND MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

A STRONG LOW PRESSURE SYSTEM WILL BRING SHOWERS AND A CHANCE OF
THUNDERSTORMS TO THE REGION BY TUESDAY...THEN SNOW SHOWERS FOR
TUESDAY NIGHT THROUGH WEDNESDAY. HEAVY SNOW ACCUMULATIONS ARE
POSSIBLE ACROSS THE FAR EASTERN TENNESSEE MOUNTAINS AND HIGHER
ELEVATIONS OF SOUTHWEST VIRGINIA...SUCH AS HIGH KNOB. LIGHT SNOW
ACCUMULATIONS ARE POSSIBLE ACROSS THE PLATEAU...SOUTHWEST NORTH
CAROLINA AND NORTHERN AND CENTRAL SECTIONS OF THE TENNESSEE
VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY SNOWFALL REPORTS
TUESDAY NIGHT AND WEDNESDAY WILL BE HELPFUL.

The radar

The Knoxville radar (KMRX), 34 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Claiborne

When
March 3, 6:04 PM EST to 6:05 PM EST
Where
Claiborne County, 0.06 mi S of New Tazewell to 1.19 mi SSW of Tazewell
Rating
EF1
Path length
1.45 mi
Path width
35 yd
Reported by
NWS Storm Survey
Coordinates
36.429, -83.600

National Weather Service meteorologists surveyed a short track of tornado damage that began about one mile south of New Tazewell and ended just east of the Claiborne County High School. The wind speeds were estimated to range from 70 mph to 105 mph. The narrow path of damage contained numerous mature cedar tree trunks snapped or uprooted along the entire path. No noticeable roof damage occurred. However, some property damage was sustained when tree tops slammed into homes or downed power lines. One of the buses in the back parking lot of the high school had its windows blown out toward the end of the tornado track.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyThe tornado archive for Tennessee, 2013Warnings in Tennessee, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497490.